Dangerous Effects Of Hypoglycemia in Seniors

Hypoglycemia in Seniors

Hypoglycemia in Seniors

Hypoglycemia is low blood sugar. Skipping meals, waiting too long to eat, or taking too much insulin or other diabetes medication can cause hypoglycemia in diabetic patients. Hypoglycemia in seniors is especially dangerous for senior diabetes patients. Hypoglycemia can cause a person to lose consciousness and fall. Senior diabetes patients may have osteoporosis or brittle bones which could cause broken or fractured bones from such a fall.

The skin of senior diabetes patients may be thin or fragile. A fall that may cause a simple abrasion in a younger diabetic patient may cause a severe tear of the skin for a senior diabetic patient. The slowed healing process of seniors, especially seniors with diabetes, can make these injuries even more severe. A tear of the skin can be susceptible to infection due to the slowed healing process and poor circulation due to diabetes.

Hypoglycemia in seniors can cause a stroke. A stroke can be fatal or cause permanent damage. During a stroke, the blood flow to the brain is obstructed or interrupted. Without proper blood flow, brain cells begin to die. A stroke can cause paralysis on one side of the body. Permanent damage from a stroke often requires a lengthy period of rehabilitation.

Addition danger of hypoglycemia in seniors exists if the person loses consciousness while driving. The person may become injured or die as the result of a car accident. The car accident may also result in the injury or death of others. The emotional impact of having injured or killed someone as a result of a car accident from hypoglycemia can be devastating.

The best way to guard against hypoglycemia in seniors and its severe effects is to monitor blood sugar levels, take appropriate amounts of insulin, and eat at routine times. If a senior diabetic patient has been having episodes of hypoglycemia, the patient should notify the doctor and refrain from driving. Changes in diabetes medication may help a senior diabetic patient avoid hypoglycemia. Glucose tablets are quick sources of glucose that may raise blood sugar levels to safe levels. A diabetic patient who experiences hypoglycemia should consider keeping glucose tablets available.

Be the first to comment

Leave a Reply

Your email address will not be published.


*


This site uses Akismet to reduce spam. Learn how your comment data is processed.